Alert archive / Minnesota / Fire Weather Watches in 2021

Fire Weather Watch 8, NWS Grand Forks, ND

August 15, 202118 counties in Minnesota

NWS Grand Forks, ND issued this fire weather watch at Aug 15, 2021, 9:48 AM CDT for 18 counties in Minnesota. It took effect at Aug 15, 2021, 11:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2021, 9:48 AM CDT (14:48 UTC)
In effect from
Aug 15, 2021, 11:00 AM CDT
Expired
Aug 15, 2021, 8:00 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 2.8 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-299 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS83 KFGF 151448
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
948 AM CDT Sun Aug 15 2021

MNZ001>009-013>017-022>024-027>032-040-160100-
/O.NEW.KFGF.FW.A.0008.210815T1600Z-210816T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
948 AM CDT Sun Aug 15 2021

...FIRE WEATHER WATCH IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR NORTHWEST MINNESOTA...

The National Weather Service in Grand Forks has issued a Fire
Weather Watch for low relative humidities and gusty winds, which 
is in effect until 8 PM CDT this evening.

* AFFECTED AREA...In Minnesota...Fire Weather Zones 001...002... 
  003...004...005...006...007...008...009...013...014...015...
  016... 017...022...023...024...027...028...029...030...031...
  032 and 040.

* TIMING...11 AM to 8 PM

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 30 percent.

* TEMPERATURES...In the upper 80s.

* IMPACTS...Small fires may spread quickly when ignited.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
534 
WWUS83 KFGF 160110
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
810 PM CDT Sun Aug 15 2021

MNZ001>009-013>017-022>024-027>032-040-160215-
/O.EXP.KFGF.FW.A.0008.000000T0000Z-210816T0100Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
810 PM CDT Sun Aug 15 2021

...FIRE WEATHER WATCH HAS EXPIRED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR NORTHWEST MINNESOTA...

Winds have decreased and relative humidity values have started to
rise.

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this fire weather watch went out at Aug 15, 6:27 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 15, 6:27 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
627 AM CDT Sun Aug 15 2021

.SHORT TERM...(Today through Monday)
Issued at 324 AM CDT Sun Aug 15 2021

Hot and increasingly humid conditions prevail today, as
southwesterly flow brings higher dew points into the region.
Southwesterly winds will increase through the midday and into the
afternoon, with gusts as high as 30 mph. The main impacts today
surround an increased fire danger remaining in place for portions of
west-central and northwest Minnesota, along with a chance for
isolated thunderstorms for portions of mainly eastern North Dakota.

Temperatures remained rather warm overnight, with widespread upper
60s and low 70s during the pre-dawn hours. This will provide a
favorable launch point for afternoon highs that could approach the
century mark for the Devils Lake Basin, and mid to upper 90s
elsewhere. The combination of hot surface temperatures and
increasing dew points will allow MLCAPE to increase this afternoon,
albeit with very little forcing. A very weak boundary remains draped
across the CWA from southwest to northeast, which could provide
enough focus for isolated thunderstorms during the mid to late
afternoon. Soundings indicate good low level lapse rates thanks to
most locations approaching the convective initiation temperature. In
the event that a thunderstorm forms, there is enough support in the
soundings to allow a mention of hail and gusty winds; however,
coverage will be minimal if at all.

As the ridge axis approaches late this afternoon, we could see a
return of mid to upper level smoke to the region. Guidance keeps it
suspended at the mid levels or higher initially, then works it
toward the upper reaches of the boundary layer heading into Monday.
If this transpires, it will impact both our air quality and the
upper extent of Monday's high temperatures, which are expected to
approach the middle to upper 90s once more.

.LONG TERM...(Monday night through Saturday)
Issued at 324 AM CDT Sun Aug 15 2021

Forecast challenge will be timing of thunderstorm chances.  Over the
past 24-48 hours, model consensus has been to delay the front and
keep the area in the hot/humid sector Wednesday.  ECMWF/GEM had this
solution 2 days ago and GFS is picking up on this as well.  But
still the operational GFS is a bit faster with front eastward Wed
night vs what most GEFS members show and what EMCWF/GEM show.  Due
to continued discrepancies NBM will show chances for t-storms
near the Canadian border Tues night into Wednesday and spreading
east Wed night. ECMWF in particular would delay this. I suspect
the slower solution will be more correct as 500 mb trough digs
deeper southward over Idaho and ridge holds to our east. Best
t-storm chances look to come later Thursday or into Friday but
long range models diverge significantly in strength of 500 mb
trough as it moves over the area with ECMWF/GEM stronger and
wetter, esp western fcst area, vs GFS. Net result will be a
prolonged period of high chance pops Thu-Fri and into Saturday.
Instability is out ahead of the main front where CAPES of up to
1500 j/kg will occur Tues/Wed in the aftn/eve but 700 mb temps
quite warm. With main trough moves through instability is less.
Therefore severe chances is very uncertain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 625 AM CDT Sun Aug 15 2021

VFR conditions prevail at all TAF sites through the period. South
to southwest winds will increase during the midday through the
early evening, with gusts up to 25 knots. As these winds build
above the surface, LLWS is likely during the late morning, then
during the late evening. Mid to upper level smoke begins to work
back into the region during the overnight hours and into Monday
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Aug 15, 6:08 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
608 AM CDT Sun Aug 15 2021

NDZ006>008-014>016-024-026>030-038-039-049-052>054-161115-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
608 AM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are possible through the
midday through early evening hours. Isolated strong thunderstorms
are possible this afternoon. Coverage will be minimal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms return to the area next week starting Wednesday,
with a chance for potentially strong storms across portions of the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>009-013>017-022>024-027>032-040-161115-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
608 AM CDT Sun Aug 15 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Given the extremely dry fuels in many areas, near critical fire
weather conditions are expected for the afternoon and early
evening hours. Any fire that does develop has the potential to
quickly spread.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms return to the area next week starting Wednesday,
with a chance for potentially strong storms across portions of the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 15, 4:05 AM CDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
405 AM CDT Sun Aug 15 2021

MNZ001>009-013>017-022>024-027>032-040-151515-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
405 AM CDT Sun Aug 15 2021

...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST AND
WEST CENTRAL MINNESOTA THIS AFTERNOON AND EARLY EVENING...

Given the extremely dry fuels in many areas, near critical fire
weather conditions are expected for the afternoon and early
evening hours. Any fire that does develop has the potential to
quickly spread.

Most locations will experience relative humidity values of 25 to
35 percent along with south to southwest wind of 15 to 25 mph.

Nearby

Fire Weather Watches in Minnesota, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.